Skip to main content

Hodge ideals for the determinant hypersurface

Abstract

We determine explicitly the Hodge ideals for the determinant hypersurface as an intersection of symbolic powers of determinantal ideals. We prove our results by studying the Hodge and weight filtrations on the mixed Hodge module \(\mathcal {O}_{\mathscr {X}}(*\mathscr {Z})\) of regular functions on the space \(\mathscr {X}\) of \(n\times n\) matrices, with poles along the divisor \(\mathscr {Z}\) of singular matrices. The composition factors for the weight filtration on \(\mathcal {O}_{\mathscr {X}}(*\mathscr {Z})\) are pure Hodge modules with underlying \(\mathcal {D}\)-modules given by the simple \({\text {GL}}\)-equivariant \(\mathcal {D}\)-modules on \(\mathscr {X}\), where \({\text {GL}}\) is the natural group of symmetries, acting by row and column operations on the matrix entries. By taking advantage of the \({\text {GL}}\)-equivariance and the Cohen–Macaulay property of their associated graded, we describe explicitly the possible Hodge filtrations on a simple \({\text {GL}}\)-equivariant \(\mathcal {D}\)-module, which are unique up to a shift determined by the corresponding weights. For non-square matrices, \(\mathcal {O}_{\mathscr {X}}(*\mathscr {Z})\) is replaced by the local cohomology modules \(H^{\bullet }_{\mathscr {Z}}(\mathscr {X},\mathcal {O}_{\mathscr {X}})\), which turn out to be pure Hodge modules. By working out explicitly the Decomposition Theorem for some natural resolutions of singularities of determinantal varieties, and using the results on square matrices, we determine the weights and the Hodge filtration for these local cohomology modules.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Beĭlinson, A.A., Bernstein, J.N., Deligne, P.: Faisceaux pervers. Analysis and topology on singular spaces, I (Luminy, 1981). Astérisque, vol. 100, pp. 5–171. Soc. Math., Paris, France (1982) (French)

  2. 2.

    Bernstein, J., Lunts, V.: Equivariant sheaves and functors. Lecture Notes in Mathematics, vol. 1578. Springer, Berlin (1994)

    Book  Google Scholar 

  3. 3.

    de Cataldo, A.M., Migliorini, L.: The decomposition theorem, perverse sheaves and the topology of algebraic maps. Bull. Amer. Math. Soc. (N. S.) 46(4), 535–633 (2009)

    MathSciNet  Article  Google Scholar 

  4. 4.

    de Cataldo, A.M.: Perverse sheaves and the topology of algebraic varieties. Geometry of moduli spaces and representation theory, IAS/Park City Mathematics Series, vol. 24, pp. 1–58. American Mathematical Society, Providence, RI (2017)

  5. 5.

    de Cataldo, A.M., Migliorini, L., Mustaţă, M.: Combinatorics and topology of proper toric maps. J. Reine Angew. Math. 744, 133–163 (2018)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    de Concini, C., Eisenbud, D., Procesi, C.: Young diagrams and determinantal varieties. Invent. Math. 56(2), 129–165 (1980)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Gasper, G., Rahman, M.: Basic hypergeometric series. Encyclopedia of Mathematics and its Applications, vol. 96, 2nd edn. Cambridge University Press, Cambridge (2004)

    Book  Google Scholar 

  8. 8.

    Grayson, D.R., Stillman, M.E.: Macaulay 2, a software system for research in algebraic geometry. Available at http://www.math.uiuc.edu/Macaulay2/

  9. 9.

    Gyoja, A.: Mixed Hodge theory and prehomogeneous vector spaces. Research on prehomogeneous vector spaces. Sūrikaisekikenkyūsho Kōkyūroku 999, 116–132 (1997). (Japanese)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Hotta, R., Takeuchi, K., Tanisaki, T.: \(D\)-modules, perverse sheaves, and representation theory, Progress in Mathematics, vol. 236. Translated from the 1995 Japanese edition by Takeuchi. Birkhäuser Boston, Inc., Boston, MA, xii+407 (2008)

  11. 11.

    Kashiwara, M.: \(D\)-modules and microlocal calculus. Translations of Mathematical Monographs, Translated from the 2000 Japanese original by Mutsumi Saito; Iwanami Series in Modern Mathematics, vol. 217, pp. xvi+254. American Mathematical Society, Providence, RI (2003)

  12. 12.

    Lakshmibai, V., Raghavan, K.N.: Standard monomial theory—Invariant Theory and Algebraic Transformation Groups, volume 137 of Encyclopaedia of Mathematical Sciences, Invariant Theoretic Approach, vol. 8, pp. xiv+265. Springer, Berlin (2008)

  13. 13.

    Lascoux, A., Schützenberger, M.-P.: Polynômes de Kazhdan and Lusztig pour les grassmanniennes, Young tableaux and Schur functors in algebra and geometry (Toruń, 1980), Astérisque, vol. 87, pp. 249–266. Soc. Math., France, Paris (1981) (French)

  14. 14.

    Lőrincz, A.C., Raicu, C.: Iterated local cohomology groups and Lyubeznik numbers for determinantal rings. Algebra Number Theory 14(9), 2533–2569 (2020)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Lőrincz, A.C., Walther, U.: On categories of equivariant \(\cal{D}\)-modules. Adv. Math. 351, 429–478 (2019)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Mustaţă, M., Popa, M.: Hodge ideals. Mem. Am. Math. Soc. 262, 1268 (2019)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Mustaţă, M., Popa, M.: Hodge filtration, minimal exponent, and local vanishing. Invent. Math. 220(2), 453–478 (2020)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Raicu, C.: Characters of equivariant \(\cal{D}\)-modules on spaces of matrices. Compos. Math. 152(9), 1935–1965 (2016)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Raicu, C., Weyman, J.: Local cohomology with support in generic determinantal ideals. Algebra Number Theory 8(5), 1231–1257 (2014)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Raicu, C., Weyman, J., Witt, E.E.: Local cohomology with support in ideals of maximal minors and sub-maximal Pfaffians. Adv. Math. 250, 596–610 (2014)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Saito, M.: Modules de Hodge polarisables. Publ. Res. Inst. Math. Sci. (1988) 24(6), 849–995 (1989). (French)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Saito, M.: Mixed Hodge modules. Publ. Res. Inst. Math. Sci. 26(2), 221–333 (1990)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Saito, M.: On the Hodge filtration of Hodge modules. Mosc. Math J. 9, 161–191 (2009). Back matter (English, with English and Russian summaries)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Strickland, E.: On the conormal bundle of the determinantal variety. J. Algebra 75(2), 523–537 (1982)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Weyman, J.: Cohomology of vector bundles and syzygies. Cambridge Tracts in Mathematics, vol. 149, pp. xiv+371. Cambridge University Press, Cambridge (2003)

Download references

Acknowledgements

We are grateful to Mircea Mustaţă for advice and many useful conversations regarding this project, and to Mihnea Popa for helping us improve the discussion of the generation level for the Hodge filtration. We thank the anonymous referee for many helpful comments, and for suggesting an alternative approach to Theorem 1.3. Experiments with the computer algebra software Macaulay2 [8] have provided numerous valuable insights. Perlman acknowledges the support of the National Science Foundation Graduate Research Fellowship under grant DGE-1313583. Raicu acknowledges the support of the National Science Foundation Grant DMS-1901886.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Michael Perlman.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Perlman, M., Raicu, C. Hodge ideals for the determinant hypersurface. Sel. Math. New Ser. 27, 1 (2021). https://doi.org/10.1007/s00029-020-00616-z

Download citation

Keywords

  • Hodge ideals
  • Determinantal ideals
  • Hodge filtration
  • Weight filtration
  • Local cohomology

Mathematics Subject Classification

  • Primary 14M12
  • 14J17
  • 14E15
  • 13D45